Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS North Platte, NE

June 6, 2002Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 6, 2002, 4:59 PM CDT for Custer County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 4:59 PM CDT (21:59 UTC)
Expired
Jun 6, 2002, 6:00 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:25 PM CDTHail 0.75Merna, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 062159
SVRLBF
NEC041-062300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 600 PM CDT...

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM FROM 9 MILES         
  SOUTHEAST OF ARNOLD TO 14 MILES SOUTHEAST OF BROKEN BOW...MOVING   
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER MASON CITY AROUND 520 PM CDT...
  9 MILES SOUTH OF MERNA AROUND 525 PM CDT...
  OVER ANSLEY AROUND 540 PM CDT...
  3 MILES SOUTH OF BROKEN BOW AROUND 545 PM CDT...
  OVER BERWYN AROUND 555 PM CDT...
  5 MILES SOUTH OF WESTERVILLE AROUND 600 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4168 10020 4109 10016 4110 9928 4169 9926
$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:52 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 2:52 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT THU JUN 6 2002

...MAJOR WEATHER SYSTEM ON THE WAY...

WEAK DAKOTA TROF MOVES THRU THIS EVENING WITH COLD FRONT DROPPING
THRU NRN HALF OF FCST AREA FRIDAY AM.  FRONT IS THEN THE FOCUS FOR
SEVERE WEATHER FRIDAY AFTERNOON.  ACTIVITY DIMINISHES FRIDAY NIGHT.

ATM REMAINS CAPPED DURING THE DAY SATURDAY AND HOPEFULLY THRU
SATURDAY NIGHT.  ANOTHER ROUND OF SEVERE WEATHER DEVELOPS SUNDAY
AFTERNOON.  THUNDERSTORMS AND RAIN CONTINUE THRU MONDAY AFTERNOON.
LOOKS LIKE FAIRLY WIDESPREAD RAIN EVENT SO WHIPPED OUT THE 60 POP
SUNDAY NIGHT AND MONDAY.

RAIN ENDS WITH CLEARING SKIES MONDAY NIGHT.  BY TUES AM TEMPS HAVE
DROPPED TO NEAR 40 DEGREES WITH POTENTIAL RECORD LOWS.  EXPECT
ISOLATED AFTN SHRA-TSRA TUES AFTN WITH 500M COLD POOL STILL IN PLACE.
TEMPS MODERATE WEDS-THUR.

.LBF...NONE.

CDC

In the hours before

Special weather statement, Jun 6, 11:34 AM CDT, 5 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-062045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 AM CDT THU JUN 6 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF THE OUTLOOK AREA...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS PORTIONS
OF NORTH CENTRAL NEBRASKA. THIS IS MAINLY ALONG AND NORTH OF A LINE
EXTENDING FROM VALENTINE...TO ONEILL...TO EWING. SOUTH OF THIS
LINE...ACROSS THE REMAINDER OF NORTH CENTRAL NEBRASKA...SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...HOWEVER...THEY SHOULD REMAIN BELOW
SEVERE LEVELS. A TROF OF LOW PRESSURE WILL APPROACH THE OUTLOOK AREA
THIS AFTERNOON. AS IT ENCOUNTERS DEEP MID LEVEL MOISTURE...ELEVATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE. THE MAIN SEVERE WEATHER
THREAT ACROSS THE SLIGHT RISK AREA WILL BE FROM HIGH WINDS AND LARGE
HAIL.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE TOMORROW AS A COLD
FRONT STALLS ACROSS NORTHEASTERN PORTIONS OF THE PANHANDLE AND
NORTH CENTRAL NEBRASKA. AS OF NOW...THE LOCATION OF THE MAIN SEVERE
WEATHER THREAT WILL BE ALONG AND NORTH OF A LINE EXTENDING FROM
OSHKOSH TO OGALLALA TO CURTIS. THE COLD FRONT WILL STALL OUT FROM
NEAR ANTIOCH TO BASSETT TOMORROW AFTERNOON. HAIL AND HIGH WINDS WILL
BE THE MAIN SEVERE WEATHER THREAT TOMORROW IN THESE AREAS...WITH A
TORNADO POSSIBLE ALONG THE FRONTAL BOUNDARY TOMORROW AFTERNOON.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.